Alert archive / Indiana / Tornado Warnings in 2004
Tornado Warning 45, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at May 30, 2004, 7:14 PM CDT for Jasper County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2004, 7:14 PM CDT (00:14 UTC)
- Expired
- May 30, 2004, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Chicago, IL
- Area
- Counties, with a storm outline in the text
County Jasper County, IN
The radar
The Chicago radar (KLOT), 95 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 4:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
001
WFUS53 KLOT 310014
TORLOT
INC073-310100-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
714 PM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A
* TORNADO WARNING FOR...
JASPER COUNTY IN NORTHWEST INDIANA
* UNTIL 800 PM CDT
* AT 714 PM CDT...SPOTTER/LAW ENFORCEMENT REPORTED A FUNNEL CLOUD 17
MILES SOUTHWEST OF WHEATFIELD...MOVING NORTHEAST AT 20 MPH.
* THE STORM WILL BE NEAR...
WHEATFIELD AROUND 755 PM CDT.
DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW.
LAT...LON 4117 8727 4091 8727 4112 8695 4120 8696
4125 8709
$$
MARSILIWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 30, 6:30 PM CDT, 44 minutes earlier.
Area forecast discussion, May 30, 6:30 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 630 PM CDT SUN MAY 30 2004 .DISCUSSION... WAITING FOR SECOND ROUND OF SEVERE WEATHER TO BEGIN. SAT IMAGERY SHOWS CLOUD COVER FROM MORNING THUNDERSTORMS NOW THINNING ENOUGH TO ALLOW SOME HEATING. STORMS ALONG MISSISSIPPI RIVER BEGINNING TO MOVE EAST AND SHOULD MOVE INTO FORECAST AREA VERY LATE THIS AFTERNOON OR EARLY THIS EVENING. THOUGH AIRMASS IS WORKED OVER THREAT OF SEVERE THUNDERSTORMS REMAINS. RAINFALL AMOUNT IN EXCESS OF 2 INCHES COVERED MOST OF AREA THIS MORNING/AFTERNOON. GIVEN PREVIOUS WEEKS ANTECEDANT CONDITIONS AND TODAY/S HEAVY RAINS FLOOD WATCH APPEARS NECESSARY SINCE TONIGHT/S STORMS WILL ONLY AGGRAVATE THE ISSUE. && .AVIATION... FOR 00Z TAFS...SHOWERS AND TSTMS MOVING THROUGH TERMINALS THIS EVENING. THE MAIN LINE SHUD BE THRU RFD AT ONSET OF TERMINALS BTWEN 00Z AND 01Z AT DPA AND ORD...BY 02Z AT MDW...AND 03Z AT GYY. A COUPLE HOURS OF RAIN WITH TSTMS VCNTY FOR A COUPLE HOURS PAST THE +TSRA LINE OF STORMS...THEN A COUPLE MORE HOURS OF SHOWERS WITH MVFR VSBY AND VFR CIG TIL AROUND MIDNIGHT. GOING VFR CIG AND VSBY AFTER RAIN ENDS WITH WINDS SWITCHING FROM SOUTH TO SOUTHWEST. FROPA DUE AROUND THAT TIME WITH WINDS CONTINUING TO WEST BY MRNG. SECONDARY WAVE MOVING THRU MONDAY AFTN WITH STEEP LAPSE RATES. THIS CUD PRODUCE SOME AFTN SHOWERS...PSBLY AN ISOLATED TSTM...BUT GENERALLY VFR CONDITIONS. WINDS HOWEVER PICKING UP TO 25+ KTS BY AFTN WITH PRETTY GOOD MIXING. RLB && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...SMALL CRAFT ADVISORY SOUTHERN LK MI TODAY AND TONIGHT. IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 30, 4:30 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 430 PM CDT SUN MAY 30 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -311100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CDT SUN MAY 30 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. A FLOOD WATCH IS ALSO IN EFFECT UNTIL 2 AM FOR THE SAME AREA. HEATING FROM THE SUN THIS AFTERNOON AND SURGING DEWPOINTS ON STRONG SOUTH WINDS HAS SUFFICIENTLY DESTABILIZED THE ATMOSPHERE FOR STRONG THUNDERSTORMS TO DEVELOP. LOW LEVEL WINDS...A STRONG UPPER LEVEL LOW PRESSURE SYSTEM...AND A STRONG JET STREAM ALOFT WILL FAVOR ORGANIZED THUNDERSTORMS. A SQUALL LINE WILL DEVELOP AHEAD OF A COLD FRONT AND MOVE WEST TO EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA LATE THIS AFTERNOON AND THIS EVENING. LOCALLY HEAVY DOWNPOURS CONTINUE TO BE A POSSIBILITY WITH THESE STORMS. RAINFALL OVER FAR NORTHERN ILLINOIS...WHERE MINOR RIVER FLOODING IS OCCURRING...COULD BE SUFFICIENT TO AGGRAVATE OR PROLONG ONGOING STREAM FLOODING. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED TONIGHT AND MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-311100- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CDT SUN MAY 30 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. THE MAIN THREAT TO BOATERS WILL BE STRONG GUSTY WINDS...ROUGH SEAS AND LIGHTNING. SCATTERED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT WILL BECOME MORE WIDESPREAD MID MORNING THROUGH EARLY OR MID AFTERNOON. THEN A SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND SWEEP ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES TONIGHT AND MONDAY. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) CLK
In the hours before
Local storm report, May 30, 6:33 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
633 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0612 PM TORNADO 6 SW DWIGHT 41.04N 88.51W
05/30/2004 LIVINGSTON IL TRAINED SPOTTER
POSSIBLE TORNADO
&&
WENLocal storm report, May 30, 6:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
639 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG PONTIAC 40.88N 88.64W
05/30/2004 LIVINGSTON IL TRAINED SPOTTER
TREES UPROOTED.
&&
WENLocal storm report, May 30, 6:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
641 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0638 PM TSTM WND DMG YORKVILLE 41.64N 88.45W
05/30/2004 KENDALL IL EMERGENCY MNGR
TREES AND LIMBS DOWN AT KENDALL COUNTY GOVERNMENT CENTER-
ROUTE 35 AND CANNONBALL RD. 60 MPH WINDS.
&&
WENLocal storm report, May 30, 6:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 8 W DWIGHT 41.10N 88.58W
05/30/2004 LIVINGSTON IL AMATEUR RADIO
ROAD CLOSED DUE TO FLOODING. AT 1700 AND 3200
&&
WENLocal storm report, May 30, 6:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
653 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM FLOOD MENDOTA 41.55N 89.12W
05/30/2004 LA SALLE IL NWS EMPLOYEE
STREET FLOODING - CREEKS OVER FLOWING. 11/2 INCHES IN ONE
HOUR AND 45 MINUTES.
0638 PM TSTM WND DMG YORKVILLE 41.64N 88.45W
05/30/2004 KENDALL IL EMERGENCY MNGR
TREES AND LIMBS DOWN AT KENDALL COUNTY GOVERNMENT CENTER-
ROUTE 35 AND CANNONBALL RD. 60 MPH WINDS.
0635 PM TSTM WND DMG YORKVILLE 41.64N 88.45W
05/30/2004 KENDALL IL TRAINED SPOTTER
TREES DOWN RT 47 AND RT 126
0630 PM TSTM WND DMG PONTIAC 40.88N 88.64W
05/30/2004 LIVINGSTON IL TRAINED SPOTTER
TREES UPROOTED.
0630 PM FLOOD 8 W DWIGHT 41.10N 88.58W
05/30/2004 LIVINGSTON IL AMATEUR RADIO
ROAD CLOSED DUE TO FLOODING. AT 1700 AND 3200
0612 PM TORNADO 6 SW DWIGHT 41.04N 88.51W
05/30/2004 LIVINGSTON IL TRAINED SPOTTER
POSSIBLE TORNADO
0607 PM HAIL 4 S RANSOM 41.10N 88.66W
05/30/2004 0.75 INCH LIVINGSTON IL TRAINED SPOTTER
AT ROUTES 170 AND 17.
&&
WENLocal storm report, May 30, 7:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
703 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG AURORA 41.77N 88.29W
05/30/2004 KANE IL EMERGENCY MNGR
TREES UPROOTED AT INTERSECTON OF DUAGN AND RT 30
0641 PM TSTM WND DMG 4 N PLANO 41.72N 88.53W
05/30/2004 KENDALL IL EMERGENCY MNGR
TREE DOWN ON CAR WITH PERSON TRAPPED INSIDE
0610 PM HAIL RANSOM 41.16N 88.66W
05/30/2004 0.88 INCH LA SALLE IL TRAINED SPOTTER
&&
WENThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:03 PM CDT | Flash Flood Warning | LOT | Jasper, Newton | 117 min |
| May 30, 7:20 PM CDT | Severe Thunderstorm Warning | LOT | Benton | 40 min |
| May 30, 7:28 PM CDT | Flash Flood Warning | LOT | Benton, Jasper, Lake, Newton, Porter | 2 hr |
| May 30, 7:41 PM CDT | Severe Thunderstorm Warning | LOT | Lake, Porter | 49 min |
| May 30, 8:00 PM CDT | Severe Thunderstorm Warning | LOT | Jasper | 30 min |
| May 31, 6:15 PM CDT | Severe Thunderstorm Warning | LOT | Lake, Porter | 45 min |
Nearby
Tornado Warnings in Indiana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.